Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 280, NWS Mobile, AL

July 22, 2023Choctaw County, Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 22, 2023, 7:02 PM CDT for Choctaw County, Clarke County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2023, 7:02 PM CDT (00:02 UTC)
Expired
Jul 22, 2023, 7:45 PM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Choctaw County, AL, Clarke County, AL

The radar

The Mobile radar (KMOB), 147 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS54 KMOB 230002
SVRMOB
ALC023-025-230045-
/O.NEW.KMOB.SV.W.0280.230723T0002Z-230723T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
702 PM CDT Sat Jul 22 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Choctaw County in southwestern Alabama...
  Northwestern Clarke County in southwestern Alabama...

* Until 745 PM CDT.

* At 701 PM CDT, a severe thunderstorm was located 7 miles south of
  Butler, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3206 8812 3203 8811 3202 8812 3199 8810
      3200 8809 3201 8809 3199 8807 3199 8798
      3193 8785 3172 8811 3200 8832 3209 8819
TIME...MOT...LOC 0001Z 311DEG 16KT 3199 8819 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
2 follow-up statements
975 
WWUS54 KMOB 230021
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
721 PM CDT Sat Jul 22 2023

ALC023-025-230045-
/O.CON.KMOB.SV.W.0280.000000T0000Z-230723T0045Z/
Choctaw AL-Clarke AL-
721 PM CDT Sat Jul 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL CHOCTAW AND NORTHWESTERN CLARKE COUNTIES...

At 721 PM CDT, a severe thunderstorm was located 8 miles southwest of
Putnam, or 13 miles southeast of Butler, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3192 8825 3202 8812 3199 8810 3200 8809
      3201 8809 3199 8807 3199 8804 3192 8786
      3183 8798 3173 8810
TIME...MOT...LOC 0021Z 314DEG 17KT 3192 8811 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
667 
WWUS54 KMOB 230043
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
743 PM CDT Sat Jul 22 2023

ALC023-025-230053-
/O.EXP.KMOB.SV.W.0280.000000T0000Z-230723T0045Z/
Choctaw AL-Clarke AL-
743 PM CDT Sat Jul 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHOCTAW AND
NORTHWESTERN CLARKE COUNTIES WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3192 8825 3202 8812 3199 8810 3200 8809
      3201 8809 3199 8807 3199 8804 3192 8786
      3183 8798 3173 8810
TIME...MOT...LOC 0043Z 311DEG 16KT 3186 8803 

$$

RD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:53 PM CDT, 9 minutes earlier.

Area forecast discussion, Jul 22, 6:53 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
653 PM CDT Sat Jul 22 2023

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 653 PM CDT Sat Jul 22 2023
Mainly VFR conditions through the overnight hours with light,
patchy showers that will gradually end. Showers and thunderstorms
redevelop mainly southeast of I-65 Sunday afternoon. /13

&&

.PREV DISCUSSION... /issued 424 PM CDT Sat Jul 22 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Sunday)
Issued at 345 PM CDT Sat Jul 22 2023

Scattered to numerous thunderstorms will persist throughout the
evening, along with the potential for a few strong to severe
thunderstorms. SBCAPE/MLCAPE values have increased already to
4,000 to 5,000j/kg and 2,000 to 3,000j/kg respectively. Deep layer
shear is slightly stronger than originally anticipated, upwards
of 25 to 35kts by this afternoon. 12z CAMs are likewise more
robust with the shear profiles and show better coverage of strong
to severe storms across the forecast area. A couple of upper level
shortwaves transit the region late this afternoon and evening.
Given this, gradual height falls occur throughout the day helping
provide as a source of lift across the region. In addition to
this, a surface front continues to sag south into the area this
afternoon also serving as a focus for strong to severe storms. The
seabreeze will likely also serve as a focus late this afternoon
as that tries to push inland across coastal counties. A slight
risk of severe weather remains along and south of the U.S. Highway
84 corridor. Primary threats will be damaging wind gusts,
particularly in any organized bowing/line segments. A couple
storms could also produce hail up to quarter size, although this
should be rather limited to only the most intense thunderstorm
updrafts.

The threat for flash flooding is also present. High PWATs remain
across the area upwards of 2.3 inches. Torrential rainfall rates
of 2 to 3 inches per hour can be expected with storms, meaning any
areas that receive training of thunderstorms could endure some
flash flooding of low lying and urban areas. This threat will
continue to be monitored throughout the day for if the southward
moving boundary stalls or not. If it does, the flash flood threat
could be locally higher in some spots. MM/25

SHORT TERM...
(Sunday night through Tuesday night)
Issued at 345 PM CDT Sat Jul 22 2023

The start of a much drier weather pattern enters the picture
starting Sunday night as the expansive trough aloft begins to
slowly weaken and lift northward through Monday. The weakening
trough will shift slightly eastward through Tuesday, but leave an
area of weakness aloft through the remainder of the short term.
Westerly winds aloft on Monday turn northerly Monday night and
then northeasterly by Tuesday night. A surface high remains
prevalent over the Gulf through the period but the surface
boundary/trough eventually makes progress on its trek to the south
(as the trough aloft begins to lift out) and shunts the high
deeper into the Gulf. This surface feature will likely still be
draped across the coastal counties late Sunday night as dry air
filters into the northern half of the area on its backside. PWATs
tank to 1-1.5 inches across inland communities while remaining
around 2 inches along the coast. Inland counties should begin to
dry out Sunday night with lingering showers and storms remaining
close to the coast and out over the Gulf waters Sunday night into
Monday. Tuesday looks to be the driest day next week as storms may
have a tough time developing along the sea breeze given the
abundance of dry air overhead.

Temperatures rebound back into the low 90s area-wide by Monday
afternoon, especially inland, but heat stress will be less of a
concern given the lower dewpoints. Beach Note: Rip current risk
remains LOW through early next week with surf heights of 1-2 feet.
/22

LONG TERM...
(Wednesday through Saturday)
Issued at 345 PM CDT Sat Jul 22 2023

The local area remains in a weakness aloft through the remainder
of the period and a ridge builds toward the Southern Plains.
Expecting a diurnal convective pattern to return midweek through
the end of week with 20-40% POPs each afternoon. The highest
chances will be across the southern half of the area through the
long term period along a daily seabreeze pushing inland. It'll be
hot throughout the week, but heat indices should stay below
advisory criteria. /22

MARINE...
Issued at 345 PM CDT Sat Jul 22 2023

Light to moderate mainly westerly flow will remain prevalent
through the weekend. Mariners should be on the lookout for
increased coverage of showers/storms through the remainder if the
weekend, some of which will be capable of producing locally
higher winds/waves, waterspouts, frequent lightning strikes, and
very heavy downpours. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  90  72  92  72  94  73  94 /  90  60  10  20   0  20  10  30
Pensacola   76  87  74  92  75  93  75  92 /  90  80  30  20  10  20  10  30
Destin      77  84  76  91  77  92  77  92 /  90  90  30  20  10  20  10  30
Evergreen   71  88  68  93  69  95  70  96 /  80  60  10  10   0  10   0  20
Waynesboro  71  89  68  92  70  95  71  94 /  60  30   0  10   0  10   0  20
Camden      71  88  68  91  69  94  71  94 /  70  30   0  10   0  10   0  10
Crestview   72  88  69  93  70  95  70  95 /  80  80  20  20   0  20   0  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jul 22, 4:33 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
433 PM CDT Sat Jul 22 2023

ALZ263-265-266-222215-
Mobile Coastal AL-Baldwin Coastal AL-Mobile Central AL-
433 PM CDT Sat Jul 22 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MOBILE AND
SOUTHWESTERN BALDWIN COUNTIES THROUGH 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Theodore to Grand Bay. Movement
was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gulf Shores, Theodore, Grand Bay, Bayou La Batre, Point Clear,
Dauphin Island, Bon Secour, Coden, Fort Morgan, and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Alabama.

&&

LAT...LON 3022 8837 3052 8840 3058 8804 3048 8791
      3042 8790 3040 8785 3042 8784 3038 8779
      3038 8781 3036 8781 3035 8780 3035 8775
      3023 8760 3022 8780
TIME...MOT...LOC 2133Z 311DEG 18KT 3053 8808 3050 8833

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Jul 22, 4:37 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
437 PM CDT Sat Jul 22 2023

ALZ057-058-222230-
Butler AL-Crenshaw AL-
437 PM CDT Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BUTLER AND
NORTHWESTERN CRENSHAW COUNTIES THROUGH 530 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenville, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenville and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3173 8662 3186 8673 3197 8662 3196 8641
      3203 8641 3204 8640 3204 8641 3205 8640
      3205 8630 3197 8630 3197 8621
TIME...MOT...LOC 2137Z 229DEG 18KT 3186 8663

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Jul 22, 5:18 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
518 PM CDT Sat Jul 22 2023

ALZ056>058-060-222315-
Conecuh AL-Butler AL-Covington AL-Crenshaw AL-
518 PM CDT Sat Jul 22 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BUTLER...SOUTHERN
CRENSHAW...EAST CENTRAL CONECUH AND COVINGTON COUNTIES THROUGH 615 PM
CDT...

At 517 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of McKenzie to 9 miles east
of Evergreen. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Andalusia, Opp, Brantley, McKenzie, River Falls, Red Level, Dozier,
Heath, and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Alabama.

&&

LAT...LON 3153 8616 3153 8620 3105 8619 3141 8687
      3170 8668 3155 8614
TIME...MOT...LOC 2217Z 293DEG 22KT 3158 8668 3142 8679

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Jul 22, 5:32 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
532 PM CDT Sat Jul 22 2023

ALZ051-053-222315-
Clarke AL-Choctaw AL-
532 PM CDT Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHOCTAW AND NORTHWESTERN
CLARKE COUNTIES THROUGH 615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Putnam, or 12 miles southeast of Butler, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 8810 3200 8809 3201 8809 3199 8807
      3199 8791 3192 8767 3189 8767 3170 8783
      3196 8819 3203 8812
TIME...MOT...LOC 2231Z 301DEG 22KT 3197 8805

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Jul 22, 6:37 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
637 PM CDT Sat Jul 22 2023

ALZ053-055-230030-
Clarke AL-Monroe AL-
637 PM CDT Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MONROE AND EAST
CENTRAL CLARKE COUNTIES THROUGH 730 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Fulton, or 11 miles east of Grove Hill, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Monroe and east central Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3179 8731 3157 8746 3173 8768 3183 8761
      3183 8754
TIME...MOT...LOC 2337Z 295DEG 10KT 3176 8759

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, Jul 22, 6:50 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
650 PM CDT Sat Jul 22 2023

ALZ051-053-230030-
Clarke AL-Choctaw AL-
650 PM CDT Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHOCTAW AND NORTHWESTERN
CLARKE COUNTIES THROUGH 730 PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Butler, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3205 8812 3202 8812 3199 8810 3200 8809
      3201 8809 3199 8807 3199 8799 3195 8791
      3176 8814 3203 8837 3212 8825
TIME...MOT...LOC 2350Z 311DEG 16KT 3202 8826

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RD

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:42 PM CDTSpecial Weather StatementMOBClarke33 min
Jul 23, 4:41 AM CDTSpecial Marine WarningMOB94 min
Jul 23, 6:32 AM CDTSpecial Marine WarningMOB62 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.